Hail, Mora
- When
- August 11, 3:40 PM MST to 4:00 PM MST
- Where
- Mora County, Ojo Feliz
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.060, -105.120
Abundant moisture pushed up to the east slopes of the central mountain chain of New Mexico. Combined with daytime heating, this initiated severe thunderstorms along the east slopes of the Sangre de Cristo Mountains southward along the central highlands.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Abundant moisture pushed up to the east slopes of the central mountain chain of New Mexico. Combined with daytime heating, this initiated severe thunderstorms along the east slopes of the Sangre de Cristo Mountains southward along the central highlands. These storms progressed eastward over the eastern plains of NM toward the TX border producing severe hail ranging from nickels to half-dollar size. Flash flooding was also reported from locally heavy rainfall near Portales, and over the Blue 2 burn scar north of Ruidoso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 11, 12:24 PM MST, 3 hours 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Albuquerque NM 124 PM MDT Mon Aug 11 2025 ...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER... .KEY MESSAGES... Issued at 122 PM MDT Mon Aug 11 2025 - Marginal risk of severe thunderstorms east of the central mountain chain this afternoon and evening. - Moderate to high risk of flash flooding below recent burn scars today and Tuesday, then moderate on Wednesday. - Scattered virga showers and isolated dry thunderstorms will be capable of producing strong to erratic wind gusts of 40 to 50 mph over portions of west central and central NM this afternoon. - After decreasing coverage of showers and thunderstorms Wednesday and Thursday, storm coverage will increase over central and western areas again at the end of the week. && .SHORT TERM... (This evening through Tuesday night) Issued at 122 PM MDT Mon Aug 11 2025 As an upper level trough and accompanying shortwave progress eastward through NM (as shown on satellite imagery and RAP height analysis), scattered to numerous thunderstorms are expected to develop along and east of the central mountain chain. A few storms may become strong to severe this afternoon and evening, given SBCAPE values are forecast to rise up to 2000 J/kg with 30-35kts of bulk shear. Large hail and damaging winds are the primary threats with any stronger storms. CAMs differ a bit on initiation location and timing, but are in agreement on a cluster of thunderstorms forming across far eastern NM by late afternoon to mid evening, which may increase a wind threat if this cluster can become an organized line. Alongside of strong to severe thunderstorms, heavy rainfall is likely in any storm, and slower storm motions (10-20mph) across eastern NM may lead to localized flash flooding. Elsewhere, near the Ruidoso area, cumulus clouds have begun to develop as of 1230pm and isolated showers have begun to develop south near Cloudcroft. CAMs continue to disagree whether storms will develop over or east of the burn scars, and that has limited confidence in whether a burn scar flash flood threat will materialize this afternoon, but with the threat there, the current Flash Flood Watch will continue. In western NM, PWAT values drop significantly (below 0.5"), and outside of breezy winds and the occasional virga shower, mostly clear skies are expected. With the crop of storms expected in eastern NM later today, they are very likely to push one or several outflow boundaries up against the central mountain chain tonight. This works to create gusty gap winds through the ABQ and Santa Fe metro areas, where gusts up to 40mph may occur after 9pm. As the gap winds and boundaries work to push moisture further west, this sets the stage for increased precipitation chances along and west of the central mountain chain for Tuesday. Storm motions also look to be slower and directed more to the south. A stray strong to severe storm may occur, though shear is noticeably weaker, inhibiting updrafts from sustaining themselves. Rather, the slow moving nature of storms leads to another potential round of burn scar flash flooding near the Ruidoso area, and another Flash Flood Watch has been issued for this. Confidence is higher for storms forming near the burn scars given moisture will have wrapped around the Sacramento Mountains. Elsewhere, the HPCC scar and off-scar locations have a low chance for localized flooding. && .LONG TERM... (Wednesday through Sunday) Issued at 122 PM MDT Mon Aug 11 2025 Throughout Wednesday and the rest of the work week, the upper level high that had shifted over to CA this past weekend now works its way back through NM. It is likely to be weaker than when it gave us very hot temperatures, and will also not completely eliminate our moisture. Thus, afternoon rounds of isolated to scattered thunderstorms are likely across the high terrain. Chances for precipitation are slightly higher across the Gila Region given embedded disturbances circling the high interacting with slightly higher moisture content. As we progress in the weekend, models and ensembles have been keen on developing a broad trough to our west and a high to our east, allowing a more traditional monsoon plume to cover NM. The highest precipitation chances are currently painted for Friday, given that the approaching trough is forecast to have a shortwave progressing through its axis, giving additional support for synoptic scale lift. This should also increase storm motions, limiting flash flooding to only the heaviest of storms. There may be a risk of training and/or multiple rounds of storms, but confidence is not high to definitively say. Afternoon thunderstorms are likely to continue into and through the weekend. && .AVIATION... (18Z TAFS) Issued at 122 PM MDT Mon Aug 11 2025 Scattered to numerous thunderstorms are likely this afternoon and evening, mainly along and east of the central mountain chain. Storms have a marginal chance of becoming severe with damaging winds and large hail. Storms are likely to progress across eastern NM after 00z, moving east-southeast, and many, if not all, eastern NM terminals have a risk of being affected. In central NM, outflow boundaries from eastern storms will create a gusty gap wind at KSAF and more so at KABQ. Current forecast wind speeds at KABQ peak right around 35kts near and after 03z, so an AWW may be needed. Isolated to scattered storms may continue overnight, mainly across eastern NM, but there is low confidence of any impacts to terminals. && .FIRE WEATHER... Issued at 122 PM MDT Mon Aug 11 2025 Elevated fire weather are likely through this afternoon and early evening across western NM due to a combination of low teen to single digit humidity and breezy winds. After today, elevated to critical fire weather conditions are not expected for the next several days. Moisture seeps through the central mountain chain tonight, resulting in a gusty gap wind up to 35kts. This moisture continues to move westward throughout the week, raising humidity values across western NM. Winds remain light, and the chances for wetting rainfall in western NM increases as the week progresses, especially Friday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 61 93 65 95 / 0 5 0 0 Dulce........................... 46 88 46 91 / 0 30 10 20 Cuba............................ 53 85 54 88 / 0 40 10 20 Gallup.......................... 48 91 52 92 / 0 10 5 10 El Morro........................ 53 85 54 87 / 0 20 10 30 Grants.......................... 52 88 54 90 / 0 30 10 30 Quemado......................... 54 88 56 88 / 0 30 20 50 Magdalena....................... 57 86 59 86 / 10 50 20 40 Datil........................... 53 83 53 84 / 0 50 20 50 Reserve......................... 51 94 51 93 / 5 40 20 70 Glenwood........................ 58 97 56 95 / 10 50 20 70 Chama........................... 46 80 46 83 / 5 50 20 40 Los Alamos...................... 57 81 57 84 / 10 60 20 40 Pecos........................... 53 79 53 83 / 30 60 30 40 Cerro/Questa.................... 51 81 51 84 / 20 60 20 40 Red River....................... 42 69 43 75 / 20 60 10 40 Angel Fire...................... 36 72 37 77 / 30 60 10 40 Taos............................ 50 83 49 86 / 20 50 10 30 Mora............................ 48 74 47 80 / 40 60 20 40 Espanola........................ 55 89 56 93 / 20 50 20 30 Santa Fe........................ 57 82 57 85 / 20 50 20 30 Santa Fe Airport................ 56 86 56 89 / 20 40 20 20 Albuquerque Foothills........... 64 90 65 91 / 10 40 30 20 Albuquerque Heights............. 63 92 62 93 / 10 30 20 10 Albuquerque Valley.............. 62 94 62 95 / 10 30 20 10 Albuquerque West Mesa........... 63 91 62 93 / 10 30 20 10 Belen........................... 59 93 59 95 / 10 30 20 10 Bernalillo...................... 61 92 61 94 / 10 30 20 20 Bosque Farms.................... 59 93 58 94 / 10 30 20 10 Corrales........................ 62 93 62 95 / 10 30 20 20 Los Lunas....................... 60 93 60 94 / 10 30 20 10 Placitas........................ 61 88 61 90 / 10 40 20 20 Rio Rancho...................... 62 92 62 94 / 10 30 20 20 Socorro......................... 63 95 62 95 / 10 40 20 20 Sandia Park/Cedar Crest......... 55 83 56 86 / 10 40 20 20 Tijeras......................... 57 85 58 87 / 10 40 20 20 Edgewood........................ 51 84 52 87 / 10 40 20 20 Moriarty/Estancia............... 51 85 51 88 / 10 40 20 20 Clines Corners.................. 53 78 55 82 / 20 40 20 20 Mountainair..................... 54 83 54 85 / 20 40 20 20 Gran Quivira.................... 53 83 55 84 / 20 50 30 30 Carrizozo....................... 59 86 60 88 / 30 50 30 30 Ruidoso......................... 54 77 55 79 / 30 70 30 50 Capulin......................... 50 76 52 82 / 40 20 10 20 Raton........................... 49 80 50 86 / 30 30 10 20 Springer........................ 51 82 52 88 / 40 30 10 20 Las Vegas....................... 51 78 52 84 / 40 50 20 30 Clayton......................... 58 83 59 88 / 50 10 5 0 Roy............................. 54 81 56 85 / 50 30 20 10 Conchas......................... 59 87 61 93 / 60 20 20 10 Santa Rosa...................... 56 83 58 89 / 50 30 30 10 Tucumcari....................... 58 84 60 90 / 70 10 20 0 Clovis.......................... 61 88 63 93 / 80 20 30 10 Portales........................ 61 88 63 93 / 80 30 40 10 Fort Sumner..................... 61 88 62 92 / 60 20 30 10 Roswell......................... 66 93 67 95 / 40 30 30 10 Picacho......................... 58 85 60 89 / 30 50 30 30 Elk............................. 55 82 57 85 / 30 60 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for NMZ226. Flood Watch from Tuesday afternoon through Tuesday evening for NMZ226. && SHORT TERM...77 LONG TERM....77 AVIATION...77
Preliminary Local Storm Report
National Weather Service Albuquerque NM
1043 AM MDT Mon Aug 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 4 ENE Maxwell National 36.60N 104.53W
08/10/2025 E1.25 Inch Colfax NM Public
Delayed report of half dollar size hail from
severe thunderstorm just north of Maxwell.
Time and location estimated from radar.
&&
RJHSpecial Weather Statement
National Weather Service Albuquerque NM
248 PM MDT Mon Aug 11 2025
NMZ215-229-112115-
Northeast Highlands NM-East Slopes Sangre de Cristo Mountains NM-
248 PM MDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
El Porvenir, or 11 miles northwest of Las Vegas, moving southeast at
5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
El Porvenir, Montezuma, Gallinas, Mineral Hill and San Geronimo.
This includes the following highways...
State Road 518 between Mile Markers 6 and 7.
State Road 283 between Mile Markers 8 and 12...and
near Mile Marker 14.
State Road 65 between Mile Markers 5 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3566 10548 3568 10546 3568 10545 3577 10536
3570 10521 3555 10539
TIME...MOT...LOC 2048Z 317DEG 6KT 3568 10538
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
77/42Special Weather Statement
National Weather Service Albuquerque NM
347 PM MDT Mon Aug 11 2025
NMZ213-215-112200-
East Slopes Sangre de Cristo Mountains NM-Northern Sangre de
Cristo Mountains NM-
347 PM MDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TAOS AND
NORTHWESTERN COLFAX COUNTIES UNTIL 4 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Ute Park, or 28 miles east of Questa, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Northeastern Taos and Northwestern Colfax
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3676 10520 3680 10523 3690 10505 3678 10493
3667 10513
TIME...MOT...LOC 2147Z 325DEG 10KT 3681 10511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement National Weather Service Albuquerque NM 408 PM MDT Mon Aug 11 2025 NMZ223-112230- Central Highlands NM- 408 PM MDT Mon Aug 11 2025 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TORRANCE AND SOUTHWESTERN SAN MIGUEL COUNTIES UNTIL 430 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near Clines Corners, or 24 miles east of Moriarty, moving southeast at 15 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Clines Corners. This includes the following highways... Interstate 40 between Mile Markers 219 and 232. Highway 285 between Mile Markers 243 and 250. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3512 10562 3505 10539 3486 10549 3496 10571 TIME...MOT...LOC 2208Z 294DEG 14KT 3502 10562 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH 34
Special Weather Statement
National Weather Service Albuquerque NM
413 PM MDT Mon Aug 11 2025
NMZ233-112245-
Guadalupe County NM-
413 PM MDT Mon Aug 11 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GUADALUPE COUNTY
UNTIL 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Vaughn, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Pastura and Pintada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3464 10518 3473 10529 3481 10529 3498 10511
3479 10488
TIME...MOT...LOC 2213Z 225DEG 20KT 3473 10522
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Mon Aug 11 2025
NMZ214-215-112245-
Southern Sangre de Cristo Mountains NM-East Slopes Sangre de
Cristo Mountains NM-
415 PM MDT Mon Aug 11 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TAOS...
SOUTHWESTERN COLFAX AND NORTH CENTRAL MORA COUNTIES UNTIL 445 PM
MDT...
At 415 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Black Lake to 7 miles south of
Ocate, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Ocate, Coyote Creek State Park, Black Lake, Ojo Feliz and
Guadalupita.
This includes State Road 434 between Mile Markers 11 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3635 10507 3617 10494 3616 10494 3612 10491
3605 10491 3604 10492 3604 10491 3591 10491
3592 10497 3593 10500 3596 10500 3598 10501
3598 10503 3596 10504 3595 10504 3594 10506
3593 10505 3594 10515 3620 10532 3631 10534
TIME...MOT...LOC 2215Z 285DEG 9KT 3626 10523 3608 10508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34The Albuquerque radar (KABX), 184 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.
Nickel to half-dollar size hail southeast of Clovis.
Flooded roadways around 18th Street and Kilgore Avenue from heavy rainfall.
Heavy rainfall over the Blue 2 burn scar resulted in four reported locations of thick mud and debris washed out over the Bonito Lake Road up from Bonito Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272393, 1272394, 1272395, 1272398.